Alert archive / Nebraska / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 2, NWS Omaha, NE
NWS Omaha, NE issued this severe thunderstorm warning at Apr 16, 2002, 4:34 PM CDT for Platte County, Nebraska. It was in force for 56 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Apr 16, 2002, 4:34 PM CDT (21:34 UTC)
- Expired
- Apr 16, 2002, 5:30 PM CDT
- In force
- 56 min
- Issued by
- NWS Omaha, NE
- Area
- Counties, with a storm outline in the text
County Platte County, NE
The radar
The Omaha radar (KOAX), 108 km from the middle of the area, began a volume at 21:34 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Apr 16, 4:55 PM CDT | Hail 0.88 | Platte Center, NE |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Apr 16, 4:00 PM CDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Omaha, NE (KOAX), launched 12:00Z, 9.6 hours before the alert went out and 108 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1529 J/kg
- Mixed-layer CIN
- -420 J/kg
- Mixed-layer LCL
- 789 m above ground
- 0-6 km bulk shear
- 35 kt
- 0-1 km storm-relative helicity
- 404 m²/s²
- 0-3 km storm-relative helicity
- 417 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KOAX 162134 SVROMA NEC141-162230- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE OMAHA NE 434 PM CDT TUE APR 16 2002 THE NATIONAL WEATHER SERVICE IN OMAHA HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... PLATTE COUNTY IN NORTHEAST NEBRASKA * UNTIL 530 PM CDT * AT 433 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A LINE OF SEVERE THUNDERSTORMS FROM 8 MILES NORTHWEST OF MONROE TO 13 MILES SOUTHWEST OF DUNCAN...OR FROM 20 MILES NORTHWEST OF COLUMBUS TO 19 MILES SOUTHWEST OF COLUMBUS...MOVING NORTHEAST AT 25 MPH. * SOME LOCATIONS AFFECTED... LINDSAY...DUNCAN CORNLEA...TARNOV...PLATTE CENTER HUMPHREY IF YOU ARE IN THE WARNED AREA...PREPARE FOR DAMAGING WINDS...LARGE HAIL...HEAVY RAIN AND DANGEROUS LIGHTNING. GET INTO A REINFORCED BUILDING. STAY AWAY FROM WINDOWS AND GLASS DOORS. LAT...LON 4154 9782 4132 9750 4164 9726 4177 9770 MILLER
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Omaha, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 16, 3:05 PM CDT, 1 hour 29 minutes earlier.
Area forecast discussion, Apr 16, 3:05 PM CDT, 1 hour 29 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE OMAHA/VALLEY NE 305 PM CDT TUE APR 16 2002 MAIN PROBLEM IS SEVERE POTENTIAL BEFORE 06Z TNGT. LATEST SURFACE ANALYSIS EARLY THIS AFTN SHOWED CDFNT AND DRYLINE ADVANCING EWD. HIGH BASED CONVECTION IN SWLY FLOW ALOFT DID CAUSE SOME SPRINKLES AND A FEW LTG STRIKES...BUT SO FAR WAS INSIGNIFICANT. MAIN ACTION STARTING TO DEVELOP ALONG CDFNT. PARAMETERS LOCALLY DO NOT APPEAR TO BE JUXTAPOSITIONED FOR WIDESPREAD SEVERE...BUT THE 12Z MODELS STILL INDICATED POTENTIAL FOR A SQUALL LINE IN NERN NE. THE QUESTION IS...WILL STORMS CONT TO DEVELOP ALONG THE FNT. DECIDED TO LOWER POPS JUST A BIT IN SWRN IA...FROM THE LATE MORNING ZFP UPDATE. THE CHANCE OF PCPN SHOULD DECREASE AFTER MIDNIGHT. HIGH PRES SHOULD BUILD OVER THE AREA LATE TNGT WITH WINDS BECOMING VARIABLE LESS THAN 10 MPH. WILL KEEP WIND ADVISORY GOING ERN ZONES THIS EVENING. RETURN FLOW STRENGTHENS DURING THE DAY WED...WITH A WARM FRONT LIFTING BACK TO THE N. HAVE INCLUDED A SLGT CHANCE OF LATE DAY TSTMS IN SWRN IA...THEN CONT THAT CHANCE WED NGT MOST AREAS. SOUTH WINDS SHOULD HELP KEEP TEMPS UP INTO THE 50S. ON THU... FNT WILL ADVANCE INTO OUR AREA. NERN NE WILL SEE THE BULK OF THE COOLING WITH THIS FNT ON THU...BUT SERN HALF OF THE AREA SHOULD STILL REACH NEAR 80. WEATHER LATER IN THE WEEK WILL BE QUITE A BIT COOLER THAN THE LAST FEW DAYS. HAVE GONE WITH A CHANCE OF SHOWERS FRI...THEN AGAIN ON SUN AND MON. MILLER ... 1040 AM CDT TUE APR 16 2002 UPDATED ZFP TO ADD WIND ADVISORY MOST AREAS. WIND ALREADY THERE AND MESOETA SHOWS BOUNDARY LAYER WINDS CRANKING UP TO 35-40 KTS THIS AFTN. LIGHT PCPN OVER KS THAT DEVELOPED ABOVE THE CAP WILL CONT TO LIFT NEWD AND MAY THROW A WRENCH INTO LATEST THINKING. OTHERWISE MODELS CONT TO KEY ON CDFNT AND SEVERE POTENTIAL IN CENTRAL AND NERN NE LATER TODAY. MORE DISCUSSION LATER. MILLER ... 205 AM CDT TUE APR 16 2002 FORECAST CHALLENGES -- SEVERE WEATHER POTENTIAL THIS AFTERNOON/EVENING. SYNOPSIS -- EARLY MORNING MOISTURE CHANNEL IMAGERY SHOWED A BROAD MID LEVEL TROUGH OVER THE WRN U.S. WITH A WEAK SHORTWAVE CURRENTLY TRANSLATING ACROSS WRN NEB. AT THE SURFACE, A LOW WAS CENTERED OVER THE NEB PNHDL AS OF 06Z WITH A WARM FRONT EXTENDING NEWD INTO CNTRL SD, AND AN ATTENDANT DRYLINE FROM THE LOW SWD INTO THE ERN TX PNHDL. INSPECTION OF 00Z/16 PLAINS SOUNDINGS INDICATED THAT SUFFICIENTLY DEEP LOW-LEVEL MOISTURE HAD MADE IT AS FAR N AS TOP. CURRENT PLAN VIEW PROFILER DATA IS SHOWING A LOW-LEVEL JET OF 50-70 KTS OVER THE CNTRL PLAINS, SO BELIEVE THAT THE 60 DEGREE SURFACE DEWPOINTS/DEVELOPING STRATUS PROBABLY MARK THE NRN EXTENT OF THIS DEEPER MOISTURE. FORECAST -- THE LATEST RUNS OF BOTH THE ETA AND AVN HAVE TRENDED TO A SLIGHTLY MORE PROGRESSIVE AND MORE AMPLIFIED SOLUTION WITH RESPECT TO THE SHORTWAVE THAT WILL EJECT ACROSS THE NRN/CNTRL PLAINS THIS AFTERNOON. OVERALL PATTERN RECOGNITION INDICATES A FAVORABLE SEVERE WEATHER SETUP, BUT INCREASING CIRRUS FROM THE S AND WEAK MID-LEVEL WIND FIELDS CURRENTLY OVER THE PLAINS (REF. 500 MB PROFILER WINDS) MUDDY THE WATERS. BY THIS AFTERNOON, SURFACE DEWPOINTS IN THE LOWER TO MID 60S OVER ERN NEB LOOK REASONABLE, AND THIS SHOULD YIELD CAPES OF 2000-3000 J/KG. ETA PROGGED KINEMATIC AND THERMODYNAMIC DATA SUGGEST THAT THE BEST COMBINATION OF INSTABILITY AND DEEP-LAYERED SHEAR WILL RESIDE OVER NERN NEB THIS AFTERNOON AND EVENING, WHICH IS CONSISTENT WITH THE LATEST SPC DAY 1 CONVECTIVE OUTLOOK. ALTHOUGH ETA FORECAST SOUNDINGS SUGGEST RELATIVELY HIGH LCL HEIGHTS IN THE WARM SECTOR AND SLIGHTLY VEERED NEAR-SURFACE WINDS, A LOCATION TO WATCH WILL BE TO THE IMMEDIATE N AND NE OF A SECONDARY LOW THAT IS FORECAST TO MOVE FROM CNTRL INTO NERN NEB BY 00Z. LOCAL HODOGRAPHS SHOULD IMPROVE IN THIS AREA OWING TO THE BACKED SURFACE WINDS. FARTHER S, WEAKER SYNOPTIC ASCENT AND ITS AFFECTS ON THE CONVECTIVE INHIBITION MAKE CONVECTIVE DEVELOPMENT MUCH MORE CONDITIONAL. BELIEVE THINGS MAY NOT GET GOING UNTIL WE SEE THE COLD FRONT/DRYLINE OCCLUSION AFTER 00Z. THE COLD FRONT PUSHES THROUGH THE AREA TONIGHT, WITH A WEAK ANTICYCLONE PROGRESSING TO THE E ON WEDNESDAY. BY WEDNESDAY AFTERNOON, CYCLOGENESIS IS ALREADY FORECAST TO OCCUR OVER SERN WY WITH A WARM FRONT DEVELOPING ACROSS NRN KS. THIS WARM FRONT WILL RAPIDLY MOVE NWD WEDNESDAY EVENING AS THE ASSOCIATED SURFACE LOW MOVES INTO SD. THE ETA AND AVN SHOW DIFFERENCES ON THE TIMING AND LOCATION OF THIS LOW AND THE ASSOCIATED MID LEVEL SHORTWAVE. NONETHELESS, WARM ADVECTION (SEEN IN THE 850-700MB Q-VECTOR FIELDS) INCREASES SIGNIFICANTLY ACROSS OUR NRN ZONES, ALONG WITH A RAPID MOISTURE RETURN. WE WILL CARRY A CHANCE OF THUNDER ACROSS THE FAR N AND KEEP THE REMAINDER OF THE FORECAST DRY. WE WILL SEE ANOTHER FRONTAL PASSAGE ON THURSDAY AND AT THIS TIME, IT APPEARS THAT DEVELOPING SWLY SURFACE WINDS AHEAD OF THE FRONT MAY SWEEP THE MOISTURE OUT PRIOR TO FROPA. THUS, WE WILL TRIM BACK ON THE POPS AND ONLY CARRY A CHANCE OF AFTERNOON THUNDER ACROSS THE S. A BROAD AREA OF HIGH PRESSURE ESTABLISHES ITSELF OVER THE NRN PLAINS THROUGH THE REMAINDER OF THE WORKWEEK AS THE MODELS DIVERGE ON THE TIMING OF THE NEXT SIGNIFICANT SHORTWAVE INTO THE PLAINS. WE WILL LOOK AT THE NEW MRF WHEN IT ARRIVES AND MAKE CHANGES TO THE EXTENDED IF NECESSARY. MEAD IF YOU HAVE COMMENTS ON THE NEW FORECAST DISCUSSION FORMAT...PLEASE E-MAIL THEM TO W-OAX.WEBMASTER@NOAA.GOV OR CALL DAVE THEOPHILUS AT 402 359-5166. .OMA...NONE. MILLER
In the hours before
Special weather statement, Apr 16, 11:35 AM CDT, 4 hours 59 minutes before
IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034- 042>045-050>053-065>068-078-088>093-162300- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE OMAHA/VALLEY NE 1135 AM CDT TUE APR 16 2002 STORM SPOTTER GROUPS ACROSS NORTHEAST NEBRASKA SHOULD BE ALERT AND READY FOR ACTIVATION THIS AFTERNOON AND EVENING. STORM SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON AND EVENING OVER THE REST OF EASTERN NEBRASKA AND SOUTHWEST IOWA. THERE IS A CHANCE OF SEVERE THUNDERSTORMS THIS AFTERNOON ACROSS MOST OF F EASTERN NEBRASKA AND SOUTHWEST IOWA. THE MAIN RISK IS NORTH OF A LINE FROM DAVID CITY TO TEKAMAH. A COLD FRONT...A DRY LINE AND AND STRONG UPPER AIR DISTURBANCE WILL MOVE ACROSS THE AREA DURING THE AFTERNOON AND EVENING. STRONG SOUTH WINDS HAVE BROUGHT WARM AND UNSTABLE AIR INTO THE REGION. SCATTERED SHOWERS AND THUNDERSTORMS MAY OCCUR ACROSS PARTS OF SOUTHEAST NEBRASKA AND SOUTHWEST IOWA INTO MID AFTERNOON...BUT WIDESPREAD SEVERE WEATHER IS NOT EXPECTED. SEVERE STORMS ARE MORE LIKELY OVER CENTRAL AND NORTHEAST NEBRASKA...ALONG THE ADVANCING COLD FRONT. THESE THUNDERSTORMS WILL RAPIDLY MOVE EAST INTO THE AREA LATE THIS AFTERNOON AND EVENING. FORECAST INSTABILITIES AND WIND SHEAR PROFILES INDICATE THAT A THE MOST LIKELY STORM TYPE WOULD BE A SQUALL LINE...WITH DAMAGING WINDS AND HAIL. HOWEVER...SOME SUPERCELL STORMS COULD BE EMBEDDED IN THE LINE...ESPECIALLY NEAR THE INTERSECTION OF THE COLD FRONT AND DRY LINE. ISOLATED TORNADOES ARE POSSIBLE. A MORE STABLE AIRMASS WILL MOVE INTO THE AREA BEHIND THE COLD FRONT LATE TONIGHT AND WEDNESDAY...WITH ANOTHER CHANCE OF SHOWERS AND THUNDERSTORMS WEDNESDAY NIGHT AND THURSDAY. THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC AND CLIMATIC INFORMATION...IS AVAILABLE ON THE INTERNET AT WWW.CRH.NOAA.GOV/OAX OR AT WEATHER.GOV (LOWER CASE). MILLER
The office that day
Everything else NWS Omaha, NE issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 16, 5:13 PM CDT | Severe Thunderstorm Warning | OAX | Colfax, Stanton | 62 min |
| Apr 16, 5:29 PM CDT | Severe Thunderstorm Warning | OAX | Butler, Seward | 31 min |
| Apr 16, 5:39 PM CDT | Severe Thunderstorm Warning | OAX | Cuming, Dodge | 66 min |
| Apr 16, 5:41 PM CDT | Severe Thunderstorm Warning | OAX | Wayne | 34 min |
| Apr 16, 5:44 PM CDT | Severe Thunderstorm Warning | OAX | Saline | 31 min |
| Apr 16, 5:57 PM CDT | Severe Thunderstorm Warning | OAX | Saunders | 33 min |
| Apr 16, 6:00 PM CDT | Severe Thunderstorm Warning | OAX | Burt, Thurston | 45 min |
| Apr 16, 6:14 PM CDT | Severe Thunderstorm Warning | OAX | Dodge | 46 min |
| Apr 16, 6:25 PM CDT | Severe Thunderstorm Warning | OAX | Butler | 20 min |
| Apr 16, 6:32 PM CDT | Severe Thunderstorm Warning | OAX | Saunders | 28 min |
Nearby
Severe Thunderstorm Warnings in Nebraska, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.